ONALASKA, Wis. (WXOW) – Overdose Awareness Day is August 31 and Alliance to HEAL met to highlight the signs that exhibit someone might be experiencing a drug overdose.
According to the Center for Disease Control, drug overdose is the biggest reason behind accidental deaths that occur in the United States.
“Opiates are so common in our community,” Alliance member and Gundersen Health System Emergency Physician Dr. Chris Eberlein said. “Whether it’s in the medicine cabinet or illicit opiates, a lot of people don’t realize that they had access to them. So people have found their loved ones, their teenagers, overdose in the basement because they’ve gotten into pills that were left in the medicine cabinet. ”
Friends and family of those struggling with addiction should always be alert to call 911 in the event of an overdose. Health experts also recommend keeping NARCAN on-hand to counteract the effects of an overdose.